Idaho, 2003

Cold in Idaho, February 24, 2003

February 24, 2003 · NWS PIH · 3 events in 3 counties and zones

The first arctic frontal boundary of the winter season filtered through southeast Idaho on February 23rd and behind it strong northerly winds. Wind chill temperatures during the early morning hours of the 24th were widespread 20 to 30 below zero including the cities of Island Park, Driggs, Arco, and Rexburg.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The first arctic frontal boundary of the winter season filtered through southeast Idaho on February 23rd and behind it strong northerly winds. Wind chill temperatures during the early morning hours of the 24th were widespread 20 to 30 below zero including the cities of Island Park, Driggs, Arco, and Rexburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 23, 9:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 23, 9:35 PM MST, 3 hours 25 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
935 PM MST SUN FEB 23 2003

SFC ANALYSIS CLEARLY SHOWS ARCTIC AIR SPILLING INTO THE SNAKE RIVER
PLAIN AND ALL OF NE ID THIS EVENING.  GUSTY E TO NE WINDS ALL THE
WAY INTO THE MAGIC VALLEY...WITH MAX SFC PRES RISES ARND KPIH.
EXPECT THIS TREND TO CONTINUE THRU THE NIGHT...WITH TEMPS FALLING
BELOW ZERO IN THE UPPER SNAKE PLAIN BY MORNING.  LOST THE
CONVERGENCE ZONE WHICH WAS RESPONSIBLE FOR THE BACKBUILDING
CONVECTIVE SNOW BTWN KBYI AND KPIH.  SNOW SHOWERS GRADUALLY
DISSIPATING OVER THE ERN MAGIC VALLEY AND THE CENTRAL MTNS.

HAVE UPDATED CURRECT FCST TO REMOVE MUCH OF THE SNOW.

.KSFX...OPERATIONAL...VCP 21.

.PIH...WIND CHILL WARNING TONIGHT/MONDAY MORNING FOR ZONES 19/20.
PLEASE REFER TO THE LATEST WEATHER BULLETIN FOR ADDITIONAL DETAILS.
Hazardous weather outlook, Feb 23, 5:30 AM MST, 19 hours 30 minutes before
IDZ017>023-031-032-240030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DISTURBANCE MOVING
SOUTH ALONG THE CONTINENTAL DIVIDE WILL PRODUCE ISOLATED SNOW
SHOWERS.

.DAYS TWO THROUGH SEVEN...

A WIND CHILL WATCH IS IN EFFECT FOR THE UPPER SNAKE HIGHLANDS...ARCO
DESERT AND AREAS NORTH OF IDAHO FALLS BETWEEN MIDNIGHT SUNDAY NIGHT
AND EARLY MONDAY MORNING.  COLD ARCTIC AIR WILL MOVE SOUTH FROM
CANADA AFTER MIDNIGHT SUNDAY NIGHT.  WINDS WILL BE NORTH 5 TO
15 MPH. VALLEY TEMPERATURES WILL BE 10 BELOW ZERO TO 10 ABOVE.
TEMPERATURES TO 20 BELOW ZERO ARE EXPECTED IN THE UPPER SNAKE
HIGHLANDS. DANGEROUS WIND CHILLS TO 30 BELOW ZERO MAY OCCUR IN
MOUNTAIN PASSES ALONG THE MONTANA BORDER...ARCO DESERT AND AREAS
NORTH OF IDAHO FALLS. REFER TO THE LATEST WIND CHILL BULLETIN FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lost River / Pahsimeroi

When
February 24, 1:00 AM MST to 10:00 AM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Upper Snake Highlands

When
February 24, 1:00 AM MST to 10:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Upper Snake River Plain

When
February 24, 1:00 AM MST to 10:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340256, 5340257, 5340258.